Indiana, 2015

Tornado and Hail in Indiana, July 13, 2015

July 13, 2015 · NWS LOT · 4 events in 2 counties and zones

Scattered thunderstorms, including a few supercells, moved across northwest Indiana producing large hail and at least one brief tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms, including a few supercells, moved across northwest Indiana producing large hail and at least one brief tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 13, 5:58 PM CST, 47 minutes earlier.

Area forecast discussion, Jul 13, 5:58 PM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
658 PM CDT MON JUL 13 2015

.MESOSCALE DISCUSSION...
658 PM CDT

LATEST RADAR TRENDS ARE SHOWING A SLIGHT NORTHWARD EXPANSION ON
THE MORE INTENSE THUNDERSTORM DEVELOPMENT. ALTHOUGH STRONGEST
THUNDERSTORM DEVELOPMENT WILL LIKELY CONTINUE TO BE ALONG AND
SOUTH OF I80...ISOLATED DEVELOPMENT BETWEEN THE I80 AND I88
CORRIDOR WILL BECOME INCREASINGLY MORE LIKELY OVER THE NEXT HOUR.
LARGE HAIL AND HEAVY RAINFALL WILL CONTINUE TO BE THE MAIN
HAZARDS...BUT DISCRETE STORMS DEVELOPING WITHIN HIGH 0-1 HELICITY
ENVIRONMENT WILL CONTINUE TO POSE A TORNADO THREAT. ALSO AM
MONITORING THUNDERSTORMS CURRENTLY DROPPING SOUTHEAST ACROSS
SOUTHERN WISCONSIN...WHICH ARE SEVERE AT THIS TIME. SEE NO REASON
WHY THESE WONT CONTINUE SOUTHEAST OVER THE NEXT SEVERAL HOURS AND
DISTANCE SPEED TOOL BRINGS THESE STORMS TO THE ILLINOIS/WISCONSIN
BORDER AROUND 8 PM CDT...AND THE CHICAGO AREA IN THE 9 TO 10 PM
CDT TIME FRAME. WITH PLENTY OF MOISTURE AND INSTABILITY
PRESENT...THESE STORMS WILL LIKELY MAINTAIN SIMILAR INTENSITY AS
THEY MOVE TOWARDS THE CWA.

&&

.SHORT TERM...
332 PM CDT

LATE TONIGHT THROUGH TUESDAY...

BULK OF THUNDERSTORM ACTIVITY WILL EXIT DURING THE REMAINING
OVERNIGHT HOURS...HOWEVER...BROAD CYCLONIC FLOW USHERING IN A
STEADY STREAM OF SHORTWAVE ENERGY COULD ALLOW FOR ADDITIONAL
ISOLATED TO SCATTERED DEVELOPMENT THROUGH EARLY TUESDAY MORNING.
COVERAGE WILL LIKELY BE LOW...AND SO HAVE ONLY MAINTAINED SLIGHT
CHANCE TO LOW CHANCE POPS. FRONT WILL PUSH THROUGH THE AREA
THROUGH TUESDAY MORNING...BUT DONT THINK LOW LEVEL MOISTURE WILL
SCOUR TOO MUCH. GUIDANCE IN FAIR AGREEMENT WITH LOWER 70S
DEWPOINTS STILL LINGERING ACROSS THE CWA THROUGH TUESDAY. WITH
MODERATE INSTABILITY REMAINING PRESENT OVER THE CWA AND WITH
ADDITIONAL SURFACE FOCUS OWING TO SOUTHWARD MOVING SURFACE
TROUGH/BOUNDARY...THINK SCATTERED THUNDERSTORM DEVELOPMENT WILL
ONCE AGAIN BE POSSIBLE BY EARLY TUESDAY AFTERNOON. FLOW ALOFT
REMAINS SUFFICIENT FOR MODERATE BULK SHEAR VALUES TO BE IN
PLACE...AND WITH ALL OF THE FEATURES...DO THINK THAT THERE IS AT
LEAST A DECENT POSSIBILITY FOR ADDITIONAL STRONG STORMS DURING
THIS TIME.

RODRIGUEZ

&&

.LONG TERM...
240 PM CDT

TUESDAY NIGHT THROUGH MONDAY...

AN UPPER TROUGH AXIS WILL BE CLEARING THE AREA TUESDAY EVENING
WHILE UPPER RIDGING AMPLIFIES INTO THE NORTHERN PLAINS. SURFACE
HIGH PRESSURE WILL SPREAD SOUTHEASTWARD INTO THE GREAT LAKES. THIS
WILL BRING A COOL DOWN ALONG WITH NORTHEASTERLY LOW LEVEL FLOW. SO
WHILE INLAND AREAS WILL WARM TO THE UPPER 70S TO NEAR 80 LAKESHORE
AREAS WILL BE HELD TO THE LOWER 70S WEDNESDAY. THE SURFACE HIGH
WILL SHIFT EAST WEDNESDAY NIGHT WHILE THE UPPER RIDGE AXIS IS
SHUNTED EASTWARD OVER THE LOCAL AREA BY AN UPPER TROUGH MOVING
ACROSS THE MID/UPPER MISSISSIPPI RIVER VALLEY. THIS WILL RESULT IN
A PUSH OF WARM ADVECTION AND A STEADIER SOUTHERLY LOW LEVEL FLOW
FOR THURSDAY WHICH WILL MEAN WARMER TEMPS. THE BEST FORCING LOOKS
TO BE NORTH OF THE AREA AHEAD OF THE UPPER TROUGH BUT WAA WILL
PROBABLY BE STRONG ENOUGH TO BRING SOME SHOWER AND THUNDERSTORM
ACTIVITY FROM WEST TO EAST ACROSS THE AREA THURSDAY. THE UPPER
FLOW WILL BE DE-AMPLIFYING AS IT PASSES BUT SEVERAL SHORTWAVES
LOOK TO MOVE THROUGH THE FLOW AND A SURFACE LOW IS EXPECTED TO
MOVE NEAR/NORTH OF THE AREA THURSDAY NIGHT. THIS WILL KEEP DECENT
CHANCES FOR SHOWERS AND STORMS IN THE FORECAST. THE LOW WEAKENS AS
IT MOVES NORTHEAST AND ITS ATTENDANT FRONT WASHES OUT TO SOME
EXTENT SO WARMTH WILL CONTINUE TO BUILD ON SOUTHWEST WINDS. SOME
PRECIP COULD LINGER FRIDAY MORNING BUT IT DOES APPEAR DRY
CONDITIONS WILL RETURN FOR AT LEAST A SHORT TIME LATER IN THE DAY
AND FRIDAY NIGHT. ANOTHER UPPER RIDGE AMPLIFIES INTO THE AREA
SATURDAY SO WARM AND HUMID CONDITIONS WILL CONTINUE WITH A PARADE
OF SHORTWAVES BRINGING PERIODIC THUNDERSTORM CHANCES THROUGH THE
WEEKEND. SATURDAY LOOKS TO BE THE WARMEST DAY WHERE SOME AREAS
COULD REACH 90..ESPECIALLY SOUTH AND WEST...BEFORE TEMPS MODERATE
SLIGHTLY SUNDAY.

MDB

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 00Z...

* MAIN CONCERN IN THE NEAR TERM IS THE CONTINUED EXPANSION...VERY
  SLOWLY SO FAR...OF TSRA ACTIVITY NORTHEAST INTO TERMINAL AREA
  THIS EVENING. ADDITIONAL BUT WEAKER TSRA IS POSSIBLE TOMORROW.

LENNING

//DISCUSSION...UPDATED 00Z...

DUE TO A WEAK BUT APPARENTLY SUFFICIENT CAPPING LAYER AND THE
LACK OF LOW LEVEL CONVERGENCE TO TRIGGER WIDESPREAD NEW STORM
DEVELOPMENT SO FAR TODAY...THE VERY UNSTABLE AIRMASS IN PLACE OVER
THE AREA HAS BEEN QUITE EFFECTIVE AT SUPPORTING VERTICAL
DEVELOPMENT SOUTHWEST OF THE TERMINALS BUT VERY SLOW TO EXPAND THE
ACTIVITY HORIZONTALLY. THUS ORD/MDW HAVE STAYED DRY MUCH LONGER
THAN WAS ANTICIPATED. GIVEN THESE TRENDS...RATHER THAN PULLING
CONVECTION ALTOGETHER...HAVE CONTINUED TO PUSH BACK THE
TIMING...NOW INTO THE 02-04Z PERIOD.

ONCE...OR IF...ACTIVITY DOES MOVE THROUGH...THE REMAINDER OF THE
NIGHT SHOULD BE QUIET. TOMORROW MAY SEE ANOTHER ROUND OF SHRA/TSRA
TOWARD LATE MORNING OR INTO THE AFTERNOON BEFORE THE SUPPORTING
WAVE OF ENERGY ALOFT MOVES THROUGH THE AREA. NORTHEAST WINDS THEN
TURN OFF THE LAKE LATE.

LENNING

//ORD AND MDW CONFIDENCE...UPDATED 00Z...

* JUST LOW TO MEDIUM CONFIDENCE ON TSRA TRENDS THIS EVENING.

* MEDIUM CONFIDENCE ON TIMING AND EXTENT OF TSRA TOMORROW.

LENNING

//OUTLOOK FOR ORD/MDW FOR 12Z WEDNESDAY-12Z MONDAY...UPDATED 00Z...

WEDNESDAY AND THURSDAY...PRIMARILY VFR.

THURSDAY NIGHT AND FRIDAY...SHRA/TSRA POSSIBLE.

SATURDAY...VFR LIKELY.

SUNDAY...SHRA POSSIBLE.  VFR LIKELY.

LENNING

&&

.MARINE...
349 PM CDT

SOUTHERLY WINDS OF 10 TO 20 KT CONTINUE ACROSS THE LAKE THIS
AFTERNOON...AS LOW PRESSURE REMAINS JUST TO THE WEST/NORTHWEST.
EXPECT THIS SOUTHERLY FLOW TO PERSIST FOR A PORTION OF THIS
EVENING/TONIGHT UNTIL WINDS SHIFT TO THE NORTH...AS THIS LOW AND
ASSOCIATED FRONTAL BOUNDARY MOVE THROUGH THE REGION. THESE
NORTHERLY WINDS WILL INCREASE ON TUESDAY...WITH NORTH WINDS OF 15
TO 25 KT AND THEN TO 30 KT LIKELY BY THE AFTERNOON AND EARLY
EVENING. WAVES WILL BUILD THROUGH THIS PERIOD AND THINK HAZARDOUS
CONDITIONS FOR SMALL CRAFT WILL OCCUR FOR BOTH THE ILLINOIS AND
INDIANA NEARSHORE WATERS BY EARLY TUESDAY EVENING.

RODRIGUEZ

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...FLASH FLOOD WATCH...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
     ILZ011-ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-
     ILZ023-ILZ032-ILZ033-ILZ039 UNTIL 1 AM TUESDAY.

     HEAT ADVISORY...ILZ010-ILZ019-ILZ021-ILZ023-ILZ032-ILZ033-ILZ039
     UNTIL 7 PM MONDAY.

IN...FLASH FLOOD WATCH...INZ001-INZ002-INZ010-INZ011-INZ019 UNTIL 1
     AM TUESDAY.

LM...NONE.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jul 13, 3:37 PM CST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
437 PM CDT MON JUL 13 2015

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
142145-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
437 PM CDT MON JUL 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

   THUNDERSTORMS...SOME MAY BE SEVERE AND MAY PRODUCE:

    EXTREME WIND GUSTS TO 80 MPH.
    HAIL TO AT LEAST GOLF BALL SIZE.
    TORNADOES...INCLUDING A STRONG TORNADO OR TWO.
    TORRENTIAL DOWNPOURS AND FLASH FLOODING.

  AREAS AFFECTED AND TIMING:

  THROUGH LATE THIS EVENING ACROSS THE OUTLOOK AREA.

  DISCUSSION:

A VERY MOIST AND UNSTABLE ENVIRONMENT WILL ALLOW EXPLOSIVE
THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON THROUGH THIS EVENING.
ANY DISCRETE STORM COULD PRODUCE A STRONG TORNADO OR TWO...AND
LARGE TO VERY LARGE HAIL WILL ALSO BE POSSIBLE. IF EVOLUTION TO
ONE OR MORE FAST MOVING THUNDERSTORM COMPLEXES OCCURS...THEN THE
THREAT WILL LIKELY EVOLVE TO WIDESPREAD HIGH END DAMAGING
WINDS...WITH AN ISOLATED TORNADO AND HAIL THREAT. A VERY MOIST
AIRMASS WILL REMAIN IN PLACE THROUGH TONIGHT...SO ANY INTENSE
THUNDERSTORM WILL PRODUCE EXCESSIVE RAINFALL RATES AND THE
POTENTIAL FOR RAPID FLASH FLOODING.

PORTIONS OF THE ILLINOIS...IROQUOIS...VERMILLION AND KANKAKEE
RIVERS...AND SUGAR CREEK ARE IN FLOOD....WITH RENEWED RISES
POSSIBLE DUE TO ANY HEAVY RAIN TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

DANGEROUS SWIMMING CONDITIONS MAY BE POSSIBLE TUESDAY EVENING
ALONG BOTH ILLINOIS AND INDIANA BEACHES.

THERE IS A CHANCE FOR THUNDERSTORMS ON TUESDAY AND THEN A
PERIODIC CHANCE OF THUNDERSTORMS THURSDAY THROUGH SUNDAY.

PORTIONS OF THE ILLINOIS...IROQUOIS...VERMILLION AND KANKAKEE
RIVERS...AND SUGAR CREEK WILL REMAIN IN FLOOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH TONIGHT.

&&

LMZ740>745-142145-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
437 PM CDT MON JUL 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THUNDERSTORMS PRODUCING WIND GUSTS IN EXCESS OF 50 KT...LARGE
HAIL AND FREQUENT LIGHTNING ARE POSSIBLE THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

CONDITIONS HAZARDOUS FOR SMALL CRAFT ARE LIKELY TUESDAY NIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS ON TUESDAY AND THEN A
PERIODIC CHANCE OF THUNDERSTORMS THURSDAY THROUGH SUNDAY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-142145-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
437 PM CDT MON JUL 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THUNDERSTORMS PRODUCING WIND GUSTS IN EXCESS OF 50 KT...LARGE
HAIL AND FREQUENT LIGHTNING ARE POSSIBLE THIS EVENING FOR THE
SOUTHERN PORTIONS OF THE LAKE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY AND THEN A PERIODIC
CHANCE FOR THUNDERSTORMS THURSDAY THROUGH SUNDAY.

&&

RODRIGUEZ

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

In the hours before

Local storm report, Jul 13, 6:20 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
720 PM CDT MON JUL 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     HAIL             BRAIDWOOD               41.27N 88.22W
07/13/2015  E0.50 INCH       WILL               IL   AMATEUR RADIO

            LOCATION ESSEX AND COUNTY LINE ROAD.

&&

C
Local storm report, Jul 13, 6:27 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
727 PM CDT MON JUL 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             HERSCHER                41.05N 88.10W
07/13/2015  M1.75 INCH       KANKAKEE           IL   LAW ENFORCEMENT

            HALF DOLLAR TO GOLFBALL SIZE HAIL.

&&

C
Local storm report, Jul 13, 6:29 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
729 PM CDT MON JUL 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             TINLEY PARK             41.57N 87.80W
07/13/2015  M0.88 INCH       COOK               IL   TRAINED SPOTTER

            159TH AND 84TH AVE.

&&

C
Local storm report, Jul 13, 6:30 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
730 PM CDT MON JUL 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     HAIL             ORLAND PARK             41.61N 87.85W
07/13/2015  M0.88 INCH       COOK               IL   PUBLIC

            SOCIAL MEDIA

&&

C
Local storm report, Jul 13, 6:32 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
732 PM CDT MON JUL 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     HAIL             BONFIELD                41.15N 88.06W
07/13/2015  E0.25 INCH       KANKAKEE           IL   PUBLIC

            SOCIAL MEDIA

&&

C
Local storm report, Jul 13, 6:38 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
738 PM CDT MON JUL 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             TINLEY PARK             41.57N 87.80W
07/13/2015  E0.88 INCH       COOK               IL   TRAINED SPOTTER

            174TH STREET

&&

AKRULL

The radar

The Chicago radar (KLOT), 47 km away, was scanning. The volume nearest the first event began at 00:45 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 tornado. Local standard time, as filed.

Hail, Lake

When
July 13, 6:45 PM CST to 6:55 PM CST
Where
Lake County, 1.59 mi N of Calumet City to 2.08 mi N of Hammond
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
41.643, -87.517

Baseball size hail was reported on the 3900 Block of Hohman Avenue. Golfball size hail was reported at Indianapolis Boulevard and Michigan Street.

Hail, Lake

When
July 13, 6:50 PM CST
Where
Lake County, 1.03 mi E of East Chicago
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.650, -87.450

Hail, Lake

When
July 13, 6:55 PM CST
Where
Lake County, 1.48 mi SSE of Gary
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.600, -87.340

Tornado, Benton

When
July 13, 7:59 PM EST to 8:00 PM EST
Where
Benton County, 1.74 mi SE of Boswell to 1.82 mi SE of Boswell
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
40.500, -87.360

A short lived tornado touched down and was on the ground for around a minute. The tornado occurred in an open area with no damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2015Every state in 2015This day in weather historyThe tornado archive for Indiana, 2015Warnings in Indiana, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597303, 597304, 597305, 597306.